Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. ABy soaking them in very hot water to sterilise them
  2. BOver an empty, hard sink so they can be seen clearly
  3. CWith an abrasive cleaning powder to remove stains
  4. DOver a sink lined with a towel or partly filled with water
2.Nursing fundamentalsHard

In early hypovolaemic shock in a young adult, which sign usually appears before blood pressure falls?

  1. AA very low blood pressure
  2. BA rising heart rate with cool peripheries
  3. CA slow heart rate
  4. DWarm, flushed skin
3.Clinical nursingMedium

Why is it important to prevent hypothermia during and after surgery?

  1. AIt causes high blood glucose only
  2. BIt makes the patient wake up too quickly and become agitated in recovery
  3. CIt increases the risk of wound infection, bleeding and cardiac complications
  4. DIt makes the patient's pain disappear
4.Clinical nursingHard

A patient suddenly develops a severe "worst ever" headache that reached full intensity within seconds, followed by vomiting and neck stiffness. What should be suspected?

  1. AMigraine with aura in a known migraine sufferer
  2. BTension headache
  3. CSinusitis
  4. DSubarachnoid haemorrhage
5.Arterial blood gas interpretationMedium
pH7.357.457.22PaCO₂mmHg354574HCO₃⁻mmol/L222629uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.22, PaCO₂ 74 mmHg (9.9 kPa) and HCO₃⁻ 29 mmol/L. The primary disorder is respiratory acidosis. How far is it compensated? Click your answer.

pH 7.22PaCO₂ 74 mmHg (9.9 kPa)HCO₃⁻ 29 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.25PaCO₂mmHg354526HCO₃⁻mmol/L222611added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.25, PaCO₂ 26 mmHg (3.5 kPa) and HCO₃⁻ 11 mmol/L, with Na⁺ 142 and Cl⁻ 102 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.25PaCO₂ 26 mmHg (3.5 kPa)HCO₃⁻ 11 mmol/LNa⁺ 142 mmol/LCl⁻ 102 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 20/min, SpO₂ 98% on supplemental oxygen, blood pressure 96/58 mmHg, pulse 88/min, alert, temperature 39.2 °C. What is the NEWS2 total score?

RR 20SpO₂ 98%O₂SBP 96HR 88AT 39.2 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 91 kg and is 158 cm tall. Calculate the BMI and click the WHO weight category.

91 kg158 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1.2 kcal/mL35 kcal/kg/day? mL/h95 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 95 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1.2 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

95 kg35 kcal/kg/day1.2 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%1500 mLamino acids 5%1500 mLlipid 10%500 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 5% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1500 mLdextrose 17.5%amino acids 5%lipid 500 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). Measure the PR interval of the last conducted beat before a non-conducted P wave (the longest PR), in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
longest PR = s
13.Prioritization & delegationMedium

A patient receiving an aminoglycoside antibiotic, such as gentamicin, reports ringing in the ears. What should the nurse do?

  1. AHold the next dose and report it promptly
  2. BReassure the patient that it is a normal effect
  3. CGive the next dose early to finish the course
  4. DAdvise the patient to use ear drops
14.Prioritization & delegationHard

Several patients on a unit develop diarrhea within two days. What should the nurse do first?

  1. AWait to see if more patients become unwell
  2. BPlace affected patients on contact precautions and inform infection control
  3. CGive all patients antidiarrheal drugs without assessment
  4. DMove the affected patients into shared rooms with other patients to free up beds
15.Infection control & patient safetyMedium

Which technique is used for suctioning a tracheostomy in hospital?

  1. ASterile technique, with a sterile catheter and sterile glove
  2. BClean technique, with the catheter rinsed in tap water
  3. CNo gloves at all, because the airway already contains bacteria
  4. DClean technique, reusing the catheter during the shift
16.Infection control & patient safetyHard

A nurse calls a provider using SBAR about a patient with falling blood pressure. Which statement is the “Recommendation”?

  1. A“I am calling about Mr. Jansen in room 12, who is hypotensive.”
  2. B“His blood pressure has fallen from 130/80 to 88/50 over the last two hours.”
  3. C“He is 72 and had a bowel resection yesterday.”
  4. D“I think he needs to be assessed now. Can you come within the next 15 minutes?”
17.Lab values & electrolytesMedium

In the third trimester of pregnancy, a woman's alkaline phosphatase (ALP) is about twice the usual adult range, and the other liver tests are normal. What is the best interpretation?

  1. AA sign of blocked bile ducts
  2. BA normal rise from placental ALP
  3. CA sign of new bone cancer
  4. DA sign of acute viral hepatitis
18.Lab values & electrolytesHard

A patient on an IV insulin infusion has a blood glucose of 65 mg/dL (3.6 mmol/L). What is the best action?

  1. AGive oral potassium to protect the heart
  2. BStop the infusion and leave the glucose recheck until the morning
  3. CFollow the protocol for low glucose and inform the provider
  4. DContinue at the same rate and recheck in four hours

3Solutions

1.Nursing fundamentals

Answer: D · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

D · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: B · A rising heart rate with cool peripheries

Why this is the answer

Compensation through tachycardia and vasoconstriction keeps blood pressure normal at first, so low blood pressure is a late sign. Tachycardia, cool skin and slow capillary refill should prompt action.

Answer

B · A rising heart rate with cool peripheries
3.Clinical nursing

Answer: C · It increases the risk of wound infection, bleeding and cardiac complications

Why this is the answer

Inadvertent perioperative hypothermia impairs clotting and immune function and increases cardiac events and wound infection. Patients are warmed actively and their temperature monitored.

Answer

C · It increases the risk of wound infection, bleeding and cardiac complications
4.Clinical nursing

Answer: D · Subarachnoid haemorrhage

Why this is the answer

A sudden thunderclap headache suggests bleeding into the subarachnoid space, often from a ruptured aneurysm. It needs an urgent CT scan and neurosurgical input.

Answer

D · Subarachnoid haemorrhage
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.22: acidaemia (below 7.35)
PaCO₂ 74 mmHg: high (35–45)
HCO₃⁻ 29 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 142 − (102 + 11) = 29

Delta ratio

(29 − 12)/(24 − 11) = 1.308
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 20/min → 0
SpO₂ 98% → 0
on oxygen → 2
SBP 96 mmHg → 2
HR 88/min → 0
alert (A) → 0
T 39.2 °C → 2

Add

NEWS2 = 0 + 0 + 2 + 2 + 0 + 0 + 2 = 6

Answer

NEWS2 = 6
8.Clinical assessment scores

Answer: obesity class II

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 91/1.58² = 36.45

Category

obesity class II

Answer

obesity class II
9.Enteral & parenteral nutrition calculations

Answer: R = 173 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·95 = 3325 kcal/day

Daily volume

V = 3325/1.2 = 2771 mL/day

Pump rate

R = 2771/16 = 173.2 ≈ 173 mL/h

Answer

R = 173 mL/h
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 120

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·1500/100 = 262.5 g
amino acids: 5·1500/100 = 75 g

Kilocalories per component

dextrose: 262.5·3.4 = 892.5 kcal
amino acids: 75·4 = 300 kcal
lipid: 500·1.1 = 550 kcal

Non-protein kcal and nitrogen

NPC = 892.5 + 550 = 1443 kcal
N = 75/6.25 = 12 g

Ratio

NPC : N = 1443/12 = 120.2 ≈ 120 : 1

Answer

NPC : N = 120

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: atrial rate = 300 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1

Answer

atrial rate = 300 bpm
12.ECG rhythm strip interpretation

Answer: longest PR = 0.38 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 1.00 s, regular; one P wave in every 4 is not conducted

PR in each group

PR₁ = 0.18 s, PR₂ = 0.30 s, PR₃ = 0.38 s

Answer

longest PR = 0.38 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: A · Hold the next dose and report it promptly

Why this is the answer

Aminoglycosides can cause ototoxicity, which may be permanent. Tinnitus or hearing loss is reported promptly, and drug levels and kidney function are checked.

Answer

A · Hold the next dose and report it promptly
14.Prioritization & delegation

Answer: B · Place affected patients on contact precautions and inform infection control

Why this is the answer

A cluster of diarrhea may be an outbreak, for example of C. difficile or norovirus. Contact precautions and early notification of infection control limit spread.

Answer

B · Place affected patients on contact precautions and inform infection control
15.Infection control & patient safety

Answer: A · Sterile technique, with a sterile catheter and sterile glove

Why this is the answer

In hospital, tracheal suctioning uses sterile technique to avoid introducing organisms into the lower airway. Clean technique may be taught for long-term home care, according to policy.

Answer

A · Sterile technique, with a sterile catheter and sterile glove
16.Infection control & patient safety

Answer: D · “I think he needs to be assessed now. Can you come within the next 15 minutes?”

Why this is the answer

In SBAR, the situation names the problem, the background gives the history, the assessment shares the nurse’s findings and judgement, and the recommendation states a clear request with a time frame.

Answer

D · “I think he needs to be assessed now. Can you come within the next 15 minutes?”
17.Lab values & electrolytes

Answer: B · A normal rise from placental ALP

Why this is the answer

The placenta produces ALP, so serum ALP normally rises in late pregnancy. With normal bilirubin, ALT and AST, this is expected. Symptoms such as severe itching or raised bile acids would need further review.Checked against: Alkaline Phosphatase · MedlinePlus (NIH) (2024)

Answer

B · A normal rise from placental ALP
18.Lab values & electrolytes

Answer: C · Follow the protocol for low glucose and inform the provider

Why this is the answer

A glucose below 70 mg/dL on an insulin infusion is hypoglycemia. The nurse follows the hospital’s protocol, which typically stops or reduces the insulin and gives glucose, rechecks often and informs the provider.Checked against: Low blood sugar · MedlinePlus (NIH) (2026)

Answer

C · Follow the protocol for low glucose and inform the provider

ExamProblems · examproblems.com/courses/nursing-fundamentals